Alert archive / Wyoming / High Wind Warnings in 2013

High Wind Warning 6, NWS Riverton, WY

April 13, 2013Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Apr 13, 2013, 2:41 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Apr 13, 2013, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2013, 2:41 AM MDT (08:41 UTC)
In effect from
Apr 13, 2013, 12:00 PM MDT
Expired
Apr 13, 2013, 7:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2013-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2013-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WWUS75 KRIW 130841
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MDT SAT APR 13 2013

...STRONG WINDS ACROSS PORTIONS OF CENTRAL WYOMING THIS AFTERNOON...

.A VIGOROUS FAST MOVING PACIFIC STORM AND ASSOCIATED COLD FRONT WILL
BRING HIGH WINDS TO PORTIONS OF CENTRAL WYOMING THIS AFTERNOON.
WINDS SHOULD BEGIN TO DECREASE THIS EVENING.

WYZ019-020-132200-
/O.NEW.KRIW.HW.W.0006.130413T1800Z-130414T0100Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
241 AM MDT SAT APR 13 2013

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING. 

* SUMMARY AND TIMING...WEST TO SOUTHWEST WINDS WILL INCREASE THIS
  MORNING AND BECOME STRONG THIS AFTERNOON BEFORE DECREASING IN
  THE EVENING.

* WIND...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...DANGEROUS CROSS WINDS MAY OCCUR ON AREA HIGHWAYS.
  THESE WINDS COULD ALSO CAUSE DAMAGE TO UNSECURED OBJECTS LEFT
  OUTDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
2 follow-up statements
090 
WWUS75 KRIW 132005
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
205 PM MDT SAT APR 13 2013

...STRONG WINDS ACROSS PORTIONS OF CENTRAL WYOMING THIS
AFTERNOON...

.A VIGOROUS FAST MOVING PACIFIC STORM AND ASSOCIATED COLD FRONT
WILL BRING HIGH WINDS TO PORTIONS OF CENTRAL WYOMING THIS
AFTERNOON. WINDS SHOULD BEGIN TO DECREASE THIS EVENING.

WYZ019-020-140100-
/O.CON.KRIW.HW.W.0006.000000T0000Z-130414T0100Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
205 PM MDT SAT APR 13 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING. 

* SUMMARY AND TIMING...WEST TO SOUTHWEST WINDS WILL BE STRONG
  THIS AFTERNOON BEFORE DECREASING IN THE EVENING.

* WIND...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...DANGEROUS CROSS WINDS MAY OCCUR ON AREA HIGHWAYS. 
  THESE WINDS COULD ALSO CAUSE DAMAGE TO UNSECURED OBJECTS LEFT 
  OUTDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
770 
WWUS75 KRIW 140113
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
713 PM MDT SAT APR 13 2013


WYZ019-020-140215-
/O.EXP.KRIW.HW.W.0006.000000T0000Z-130414T0100Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
713 PM MDT SAT APR 13 2013

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

WINDS HAVE DIMINISHED ACROSS THE AREA THIS EVENING. MOST WINDS
WERE BETWEEN 10 AND 20 MPH AT 7 PM. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Apr 12, 11:35 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 12, 11:35 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1135 PM MDT FRI APR 12 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY

A QUICK MOVING OPEN PACIFIC SHORTWAVE TROUGH NOW PUSHING THROUGH THE
PACIFIC NORTHWEST WILL COME THROUGH THE CWA SATURDAY AND WILL
DELIVER MORE SNOW TO THE AREA. A WINTER WEATHER ADVISORY HAS BEEN
ISSUED TO HIGHLIGHT SIX TO TWELVE INCHES TO THE WESTERN WYOMING
MOUNTAINS ABOVE 8500 FEET SATURDAY. ALL THE INGREDIENTS COME
TOGETHER TO SUPPORT THIS SNOW EVENT STARTING WITH ISENTROPIC LIFT
IN THE MORNING...THEN Q VECTOR FORCING...LEFT FRONT QUAD DYNAMICS
AND WEAK INSTABILITY. THIS WEATHER FEATURE WILL PACK SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 MPH ALONG THE SOUTHERN WIND
CORRIDOR AS WELL AS OVER THE HIGHER ELEVATIONS. THE GRADIENT IS
NOT TIGHT ENOUGH FOR A HIGH WIND EVENT AND IS BEING HANDLED WITH
A SPECIAL WEATHER STATEMENT.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

SATURDAY EVENING BEGINS WITH STRONG WESTERLY FLOW ALOFT WITH
MID/UPPER LEVEL TROUGH QUICKLY APPROACHING WYOMING. THERE ARE SOME
DIFFERENCES AS TO WHERE THIS LOW WILL BE CENTERED OVER MONTANA...AND
WHERE IT WILL MOVE SATURDAY NIGHT INTO SUNDAY. NAM COULD ACTUALLY BE
THE ODD MODEL OUT...AS OTHER MEDIUM RANGE MODELS NOW SHOWING MID
LEVEL LOW DIGGING INTO FAR NORTHEAST WYOMING SUNDAY MORNING. IF THIS
HAPPENS...WINTRY WEATHER WILL BE QUITE ACTIVE OVER THE BIGHORN
MOUNTAINS AND MOST OF JOHNSON COUNTY ON SUNDAY.

ANOTHER ELEMENT TO WATCH WILL BE SURFACE WINDS BOTH SATURDAY
EVENING...THEN AGAIN ON SUNDAY. AGAIN...THE FOCUS ON SUNDAY WILL BE
THE BIGHORN MOUNTAINS...JOHNSON AND POSSIBLY NATRONA COUNTIES WITH
VERY STRONG NORTH TO NORTHWEST WINDS BEHIND THE COLD FRONT.

REGARDLESS...WILL WATCH TIMING OF THIS SYSTEM. ALTHOUGH FRONT LOOKS
TO BE THROUGH MOST OF THE FORECAST AREA BY SUNDAY AFTERNOON...MODELS
INDICATE DRYING OVER CENTRAL AND SOUTHERN WYOMING. THERE ACTUALLY
LOOKS TO BE LITTLE OR NO LIFT OVER THESE AREAS SUNDAY AFTERNOON AND
EVENING...SO BELIEVE POPS SHOULD BE KEPT LOW...ESPECIALLY ACROSS THE
LOWER ELEVATIONS.

NEXT TROUGH THEN BEGINS TO TAKE BETTER SHAPE ON MONDAY JUST WEST OF
WYOMING. INCREASING MOISTURE AND LIFT LOOKS PROMISING LATER MONDAY
TO KEEP THE WEATHER COLD AND UNSETTLED. STILL A LITTLE TO EARLY TO
TELL...BUT WILL TREND MORE TO SNOW FOR MOST OF CENTRAL AND SOUTHERN
WYOMING BY MONDAY AFTERNOON.  NORTH TO EASTERLY FLOW WILL SET UP
OVER MUCH OF THE STATE BY MONDAY EVENING...WITH FAIRLY STRONG
EASTERLY FLOW DEVELOPING OVER SOUTHERN WYOMING ON TUESDAY.

GFS AND ECMWF UPPER LEVEL LOW PLACEMENT IS FAIRLY SIMILAR BY TUESDAY
OVER THE GREAT BASIN.  AS WITH PREVIOUS STORMS...THE GFS IS KEEPING
THE MAIN AREA OF FORCING AND RESULTANT PRECIPITATION TO THE SOUTH
OVER COLORADO...WHILE THE ECMWF TRENDS FARTHER NORTH INTO CENTRAL
AND SOUTHERN WYOMING.  THIS PLACEMENT WILL MAKE A BIG DIFFERENCE ON
HOW MUCH PRECIPITATION THE FORECAST AREA GETS WITH THIS STORM SYSTEM.

AS THIS SYSTEM EXISTS THE AREA TO THE SOUTHEAST...GFS IS MORE
PROGRESSIVE WITH DIMINISHING THE PRECIPITATION.  HOWEVER...THE MOIST
NORTHWESTERLY FLOW BEHIND THE TROUGH WILL BRING LIGHT SNOW SHOWERS
BACK TO THE NORTHWEST MOUNTAINS BY WEDNESDAY NIGHT.  GFS IS MORE
VIGOROUS WITH A SOUTH CENTRAL CANADA SYSTEM FOR THURSDAY NIGHT INTO
FRIDAY WHICH MAY IMPACT WYOMING.

OVERALL THE ECMWF SEEMS TO BE STRUGGLING WITH THIS PATTERN AND
MAINTAINING CONSISTENCY.  TRENDING TOWARD THE GFS FOR FORECAST
GUIDANCE WITH A TREND TOWARD CONSENSUS AS WELL.  TEMPERATURES MAY BE
A BIT LOW AT TIMES DEPENDING ON CLOUD COVER AND SOLAR INSOLATION.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES.

VERY WINDY CONDITIONS WILL OCCUR OVER MUCH OF THE
REGION SATURDAY...ESPECIALLY FROM SOUTH PASS TO KCPR. LOW LEVEL WIND
SHEAR WILL BE POSSIBLE IN THE FOOTHILLS ON THE LEE SIDE OF THE
MOUNTAIN RANGES...ESPECIALLY AFFECTING KLND SATURDAY MORNING. STRONG
DOWNSLOPING CONDITIONS WILL RESULT IN LITTLE PRECIPITATION AND VFR
CONDITIONS  EAST OF THE DIVIDE THROUGH EARLY SATURDAY AFTERNOON.
HOWEVER...MOUNTAIN PASSES ALONG THE DIVIDE WILL HAVE IFR/LIFR
CONDITIONS IN SNOW AND LOW CEILINGS...WITH MODERATE TO SEVERE
TURBULENCE. A COLD FRONT WILL PUSH SOUTH INTO NORTHERN WYOMING BY
AROUND 21Z...AND REACH THE DIVIDE BY AROUND 06Z SUNDAY. SOME SHOWER
ACTIVITY AND LOW CLOUDS ARE POSSIBLE IN WAKE OF THE COLD FRONT...BUT
WIDESPREAD IFR/MVFR CONDITIONS ARE NOT EXPECTED.

WEST OF THE DIVIDE...KJAC/KRKS/KBPI/KPNA ROUTES.

SNOW WILL BEGIN TO BREAK OUT ACROSS NORTHWEST WYOMING BY
09Z...QUICKLY EXPANDING SOUTHWARD AND INCREASING INTENSIFY BETWEEN
09Z AND 15Z. WIDESPREAD MVFR/IFR CONDITIONS WILL OCCUR IN SNOW AND
LOW CEILINGS...ESPECIALLY ACROSS FAR WESTERN WYOMING SATURDAY
MORNING. IFR CONDITIONS ARE VERY LIKELY TO DEVELOP AT KJAC BY
12Z-14Z...AND LAST THROUGH AT LEAST 18Z. KJAC AIRFIELD MINIMUMS ARE
POSSIBLE AT TIMES...DUE TO LOW VISIBILITY IN SNOW...MAINLY IN THE
MORNING. IMPROVING CONDITIONS ARE EXPECTED AFTER 20Z...BUT SNOW
SHOWER ACTIVITY WILL REMAIN POSSIBLE THROUGH ABOUT 03Z. ALTHOUGH
THERE COULD BE SOME RAIN MIXED IN WITH SNOW...OR ALL RAIN AT TIMES
BELOW 6500 FEET...WILL KEEP KJAC ALL SNOW FOR NOW. KBPI AND KPNA
WILL HAVE PERIODS OF MVFR/IFR CONDITIONS IN SNOW MAINLY BETWEEN 16Z
AND 22Z...BUT IMPACT WILL BE LESS THAN WHAT OCCURS AT KJAC. ACROSS
SWEETWATER COUNTY THE MAIN IMPACT WILL BE WINDY WESTERLY WINDS...BUT
THERE COULD BE SOME RAIN/SNOW SHOWERS AFFECTING KRKS BETWEEN 21Z AND
03Z. MOUNTAINS WILL BE OBSCURED TODAY WITH LIFR CONDITIONS ACROSS
MOUNTAIN PASSES...AND PROBABLY MODERATE TO SEVERE TURBULENCE.

PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON
ICING AND TURBULENCE FORECASTS.

&&

.FIRE WEATHER...

A QUICK MOVING SNOW STORM WILL DELIVER SNOWFALL TO THE WESTERN
WYOMING MOUNTAINS ABOVE 8500 FEET SATURDAY. COLDER AIR WILL FILTER
INTO THE AREA BEHIND THIS WEATHER SYSTEM. CENTRAL AND SOUTHERN
WYOMING WILL HAVE THE POTENTIAL FOR WIDESPREAD SNOWFALL MONDAY
THROUGH TUESDAY. STRONG SOUTHWEST WINDS ARE EXPECTED FROM SOUTHERN
LINCOLN COUNTY THROUGH SWEETWATER COUNTY TO CASPER SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM TO 6 PM MDT SATURDAY WYZ014-024.

WINTER WEATHER ADVISORY FROM 5 AM TO 6 PM MDT SATURDAY WYZ001-012.

&&

SHORT TERM...LIPSON
LONG TERM...KPL/MCDONALD
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Apr 12, 4:41 PM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
441 PM MDT FRI APR 12 2013

WYZ001>020-022>030-131100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
441 PM MDT FRI APR 12 2013

...WINTER WEATHER ADVISORY SATURDAY FOR MUCH OF THE WESTERN
MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOW WILL BEGIN TO BREAK OUT ACROSS THE FAR NORTHWEST AFTER
MIDNIGHT...AND INCREASE IN COVERAGE AND INTENSITY TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...SIGNIFICANT SNOW AND BLOWING SNOW EXPECTED IN THE WESTERN
MOUNTAINS. PLEASE SEE THE WINTER WEATHER STATEMENT FOR MORE
DETAILS. STRONG WINDS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN
WYOMING AND ALONG THE CODY FOOTHILLS.

MONDAY AFTERNOON THROUGH TUESDAY NIGHT...A LONG DURATION OF SNOW
POSSIBLE IN UPSLOPE FAVORED AREAS EAST OF THE CONTINENTAL DIVIDE...
ESPECIALLY FROM THE EAST SLOPES OF THE WIND RIVER MOUNTAINS TO THE
CASPER AREA. A GUSTY NORTHEAST WIND...ALONG WITH SNOW AND BLOWING
SNOW...WILL BE LIKELY ALONG THE INTERSTATE 80 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 5:18 PM MDTSpecial Weather StatementRIWJohnson42 min

Nearby

High Wind Warnings in Wyoming, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.